On compactness estimates for hyperbolic systems of conservation laws
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 6, pp. 1229-1257.

We study the compactness in L loc 1 of the semigroup mapping (S t ) t>0 defining entropy weak solutions of general hyperbolic systems of conservation laws in one space dimension. We establish a lower estimate for the Kolmogorov ε-entropy of the image through the mapping S t of bounded sets in L 1 L , which is of the same order 1/ϵ as the ones established by the authors for scalar conservation laws. We also provide an upper estimate of order 1/ϵ for the Kolmogorov ε-entropy of such sets in the case of Temple systems with genuinely nonlinear characteristic families, that extends the same type of estimate derived by De Lellis and Golse for scalar conservation laws with convex flux. As suggested by Lax, these quantitative compactness estimates could provide a measure of the order of “resolution” of the numerical methods implemented for these equations.

Nous étudions la compacité dans L loc 1 du semi-groupe (S t ) t>0 définissant les solutions faibles d'entropie de systèmes hyperboliques de lois de conservation généraux en dimension un d'espace. Nous établissons une estimée inférieure de l'ε-entropie de Kolmogorov de l'image par l'application S t d'ensembles bornés dans L 1 L , qui est du même ordre 1/ϵ que celles establies par les auteurs pour les lois de conservation scalaires. Nous obtenons aussi une estimée supérieure d'ordre 1/ϵ pour l'ε-entropie de Kolmogorov de tels ensembles dans le cas des systèmes de Temple avec des champs charactéristiques vraiment non linéaires, ce qui étend le même type d'estimées obtenues par De Lellis et Golse dans le cas des lois de conservation scalaires à flux convexe. Comme suggéré par Lax, ces estimées quantitatives pourraient donner une mesure de l'ordre de « résolution » de méthodes numériques mises en place pour ces équations.

DOI: 10.1016/j.anihpc.2014.09.002
Keywords: Hyperbolic systems of conservation laws, Temple systems, Compactness estimates, Kolmogorov entropy
@article{AIHPC_2015__32_6_1229_0,
     author = {Ancona, Fabio and Glass, Olivier and Nguyen, Khai T.},
     title = {On compactness estimates for hyperbolic systems of conservation laws},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {1229--1257},
     publisher = {Elsevier},
     volume = {32},
     number = {6},
     year = {2015},
     doi = {10.1016/j.anihpc.2014.09.002},
     zbl = {1339.35171},
     mrnumber = {3425261},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1016/j.anihpc.2014.09.002/}
}
TY  - JOUR
AU  - Ancona, Fabio
AU  - Glass, Olivier
AU  - Nguyen, Khai T.
TI  - On compactness estimates for hyperbolic systems of conservation laws
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2015
DA  - 2015///
SP  - 1229
EP  - 1257
VL  - 32
IS  - 6
PB  - Elsevier
UR  - http://archive.numdam.org/articles/10.1016/j.anihpc.2014.09.002/
UR  - https://zbmath.org/?q=an%3A1339.35171
UR  - https://www.ams.org/mathscinet-getitem?mr=3425261
UR  - https://doi.org/10.1016/j.anihpc.2014.09.002
DO  - 10.1016/j.anihpc.2014.09.002
LA  - en
ID  - AIHPC_2015__32_6_1229_0
ER  - 
%0 Journal Article
%A Ancona, Fabio
%A Glass, Olivier
%A Nguyen, Khai T.
%T On compactness estimates for hyperbolic systems of conservation laws
%J Annales de l'I.H.P. Analyse non linéaire
%D 2015
%P 1229-1257
%V 32
%N 6
%I Elsevier
%U https://doi.org/10.1016/j.anihpc.2014.09.002
%R 10.1016/j.anihpc.2014.09.002
%G en
%F AIHPC_2015__32_6_1229_0
Ancona, Fabio; Glass, Olivier; Nguyen, Khai T. On compactness estimates for hyperbolic systems of conservation laws. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 6, pp. 1229-1257. doi : 10.1016/j.anihpc.2014.09.002. http://archive.numdam.org/articles/10.1016/j.anihpc.2014.09.002/

[1] F. Ancona, O. Glass, K.T. Nguyen, Lower compactness estimates for scalar balance laws, Commun. Pure Appl. Math. 65 no. 9 (2012), 1303 -1329 | MR | Zbl

[2] P.L. Bartlett, S.R. Kulkarni, S.E. Posner, Covering numbers for real-valued function classes, IEEE Trans. Inf. Theory 43 no. 5 (1997), 1721 -1724 | MR | Zbl

[3] S. Bianchini, Stability of L solutions for hyperbolic systems with coinciding shocks and rarefactions, SIAM J. Math. Anal. 33 no. 4 (2001), 959 -981 | MR | Zbl

[4] S. Bianchini, A. Bressan, Vanishing viscosity solutions to nonlinear hyperbolic systems, Ann. Math. 161 (2005), 223 -342 | MR | Zbl

[5] A. Bressan, Hyperbolic Systems of Conservation Laws, Oxford Lecture Series in Mathematics and Its Applications vol. 20 , Oxford University Press, Oxford (2000) | MR | Zbl

[6] A. Bressan, P. Goatin, Stability of L solutions of Temple class systems, Differ. Integral Equ. 13 no. 10–12 (2000), 1503 -1528 | MR | Zbl

[7] C.M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Grundlehren Math. Wiss. vol. 325 , Springer Verlag (2005) | MR | Zbl

[8] C. De Lellis, F. Golse, A quantitative compactness estimate for scalar conservation laws, Commun. Pure Appl. Math. 58 no. 7 (2005), 989 -998 | MR | Zbl

[9] W. Hoeffding, Probability inequalities for sums of bounded random variables, J. Am. Stat. Assoc. 58 (1963), 13 -30 | MR | Zbl

[10] L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, Math. Appl. vol. 26 , Springer Verlag, Berlin (1997) | MR | Zbl

[11] S.N. Kružkov, First order quasilinear equations with several independent variables, Mat. Sb. 81 no. 123 (1970), 228 -255 , Mat. Sb. 10 no. 2 (1970), 217 -243 | MR

[12] P.D. Lax, Weak solutions of nonlinear hyperbolic equations and their numerical computation, Commun. Pure Appl. Math. 7 (1954), 159 -193 | MR | Zbl

[13] P.D. Lax, Hyperbolic systems of conservation laws II, Commun. Pure Appl. Math. 10 (1957), 537 -566 | MR | Zbl

[14] P.D. Lax, Accuracy and resolution in the computation of solutions of linear and nonlinear equations, Recent Advances in Numerical Analysis, Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1978, Publ. Math. Res. Cent. Univ. Wis.-Madison , Academic Press, New York (1978), 107 -117

[15] T.P. Liu, The Riemann problem for general systems of conservation laws, J. Differ. Equ. 18 (1975), 218 -234 | MR | Zbl

[16] O.A. Oleinik, Discontinuous solutions of non-linear differential equations, Usp. Mat. Nauk 12 no. 3(75) (1957), 3 -73 , Transl. Am. Math. Soc. Ser. 2 26 (1957), 95 -172 | MR

[17] D. Serre, Systèmes de Lois de Conservation. II, Diderot Editeur (1996) | MR

[18] B. Temple, Systems of conservation laws with invariant submanifolds, Trans. Am. Math. Soc. 280 (1983), 781 -795 | MR | Zbl

Cited by Sources: